Anyone out there experienced problems with their sodium levels while on FCR? Anyone stopped after 2 courses, how has their prognosis been?

I started FCR in March this year and have just had my second treatment. I didn't react too well to the first treatment - only half the Rituximab was given, I was too unwell on day two to continue. I was shaking, experiencing tingling in hands, weakness, vomiting violently and have uncontrollable diarohhea. Blood tests showed my sodium level was low and I was admitted to hospital, given IV fluids, stronger anti sickness and an anti diarrohea medication. I was discharged 3 days later.

I have just had my second course as an inpatient, the Rituximab was given again over 2 days with the F and C starting on day two. My F dose was reduced by half. I seemed to be doing OK and was discharged on day 4, but on day 5 of the F & C I again started getting diarrohea and nausea, loss of appetite, weakness. Again I was admitted with low sodium, by which time I was vomitting violently and shaking uncontrollably for around 3/4 hours.

After IV fluids I started to recover, my sodiium level improved and home I went. I have maintained improvement, just very tired and I guess a bit pathetic.

I have a consultation in a couple of weeks to discuss where we go from here. My lympocyte count is in now in the normal range and my enlarged lymphs have melted away, and a spleen tip has gone.

Any thoughts gratefully received!


Last edited by

14 Replies

  • Hi Jules,

    I'm sorry to read that you've had such a bad time of it. Very unpleasant for you. No, I can't say that I suffered anywhere near as badly as you have but I'm well aware that there's a wide variation in the way different people react to FCR.

    Good that you've had a positive response, despite the awful side effects. I think you just have to wait for your consultant's recommendations in a couple of weeks on where you go from here. Do let us know how you get on. Take care, David.

  • Yes, will do some research of my own as well. Thank you David, Jules

  • Jules, you might ask about switching to the pill/tablet forms of fludarabine and cyclophosphomide. They may be easier to handle...

    What premeds did they give you prior to rituxan infusion?


  • Hi Chris

    Yes, they are already in tablet form and dose of fludarabine reduced by half for the last treatment. They give me steriod, anti histermine, paracetamol, anti emetic prior to rituximab. That seemed ok this time, my sodium dropped in hospital day 3 and came up when IV given and then dropped again day 5 when I was readitted for IV fluids through A & E which was horrendous as no hospital beds apart from the short stay unit, which was very grim and remiscent of Churchill's war rooms, underground, overhot. Although I did have a room with a komode to avoid using shared bathroom. I always ensure I keep my fluids up, eat good healthy foods - little and often. So time to do my own research I guess and see what I can come up with.

    Take care


  • My reaction was bad to rituximab as well but not as bad as yours. Mine is purely allergic and so hoping the steroids work for next dose. I would guess if sodium levels are you problem then some research in how you can supplement them maybe beneficial?

  • Hi

    Yes, getting onto the research, but nothing much yet.


  • At my first treatment with Rituximab I had a bad reaction.My temperature was 38.2 and I was admitted to hospital. I was given antibiotics etc. I put it down to rapid cell kill from WBC 250 to a WBC of 20 in hospital. My other problem was a low Haemoglobin which seems to have been rectified after transfusions . My current blood counts seem o.k . I shall be doing cycle 5 of FCR early May.

  • Hi

    I seem to get no rise in temperature, in fact all my obs appear fairly 'normal'. Good to hear your problems settled as the treatments went on. Maybe that will happen with me - I'll see what meeting with consultant brings in 2 weeks time.


  • Sodium is salt to our bodies, I guess from basic biology and ignorance. Maybe you could try bulking up on fluids with a sodium enrichment? After all hydration is very important with Rituximab as it is kidney purged.

  • Hi I fainted with my 1st cycle and was so sick after cycle 3 that I was admitted for 3 days and put on a drip. I also had low immunity and had to have injections to bring them back up ( these have never really recovered two yrs later) At cycle 4 I was admitted to the day ward because of being sick but they managed to stablise me and I went home in the evening. For cycle 5 and 6 I was given 75% dose but also was given a very expensive anti sickness drug. In the end I was on 6 different anti sickness drugs and needed to take them for a wk after treatment stopped. I also asked for anti sickness suppositories which you can use even if reflexing. Hope this info helps, if you need any more info just ask. Best wishes.

  • HI, it sounds as though you've had a rough time with your treatment. I've just had my 1st round of FCR and although was feeling and being sick I was fortunate it only lasted for the one week.I will ask for better anti-sickness pills for my next round. I get my F and C in tablet form.

    I hope things improve for you.

    Take care


  • Yes, I get my F & C orally too, and now have had Fludarabine reduced by half. Am see consultant thursday to discuss how we plan for the sodium loss I seem to get with each cycle. Best wishes, Jules

  • Hi

    I am also on FC as tablets and dont have any real problems with side effects, with light nausea being present on days 3-5, I am on day 1-3 FCR (day 1 R and FC, day 2 and 3 FC alone)

    Perhaps oral administration might help, it also means a more relaxed treatment, rather than being in hospital for multiple days.

    I have just finished cycle 2, and in my experience takes about 7 days before relatively normal energy levels return, the first week being I would say 50% normal energy levels (due to RBC levels being low I would guess)

    Hope this information helps.

    For those that would like to know should they start treatment for their CLL, do so, I did my own watch and wait for 1 month after diagnosis and was surprised how quickly it progressed, from enlarged lymph nodes in my neck and under arms, to high viscosity blood and problems with mental agility, its basically not worth the risk in my opinion. The FCR treatment reduced the swollen lymph nodes within a week or two and viscosity is far down to 2.6 currently.

    Its a bit of a rock and a hard place decision but the new drugs do work, and in my experience not too onerous.

    Best wishes from Dublin

  • Had no side effects with FCR. The only problem was that the silly nurses sent me home with no anti emetics, and because I was a bit dazed about the whole thing, stupidly swallowed the pills. Sick as a dog! This continued for the next three or four times, because the damage had been done and I could not tolerate them any longer even with anti emetics. So it got changed to IV FCR, the only effect being a slightly raised temperature. Then I had Rituximab after the course finished, again no side effects.

    Hope things improve for you.

    Take care


You may also like...